Alert archive / Indiana / Special Weather Statements in 2021
Special Weather Statement, NWS Louisville, KY
NWS Louisville, KY issued this special weather statement at Oct 15, 2021, 10:09 PM EDT for Scott County, Indiana. It was in force for 21 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 15, 2021, 10:09 PM EDT (02:09 UTC)
- Expired
- Oct 15, 2021, 10:30 PM EDT
- In force
- 21 min
- Issued by
- NWS Louisville, KY
- Hail
- 0.25 in
- Wind
- 30
County Scott County, IN
The radar
The Louisville radar (KLVX), 80 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 15, 10:40 PM EDT | TORNADO | 1 W Lexington, IN | BRIEF EF0 TORNADO WITH PEAK WINDS OF 80 MPH. IT WAS ON THE GROUND FOR 0.6 MILES WITH A PATH WIDTH PEAKING AT 75 YARDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
199
WWUS83 KLMK 160209
SPSLMK
Special Weather Statement
National Weather Service Louisville KY
1009 PM EDT Fri Oct 15 2021
INZ078-079-092-160230-
Jefferson IN-Clark IN-Scott IN-
1009 PM EDT Fri Oct 15 2021
...A strong thunderstorm will impact portions of southwestern
Jefferson, north central Clark and southeastern Scott Counties
through 1030 PM EDT...
At 1009 PM EDT, Doppler radar was tracking a strong thunderstorm near
Scottsburg, moving northeast at 40 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Jefferson, north central Clark and southeastern Scott Counties in
south central Indiana, including the following locations...
Marysville, Kent, Paynesville, Nabb, Chelsea, Swanville, Lexington
and Saluda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3861 8544 3860 8544 3857 8576 3863 8578
3876 8553
TIME...MOT...LOC 0209Z 242DEG 33KT 3862 8569
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
$$
JMLWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Oct 15, 9:31 PM EDT, 38 minutes earlier.
Area forecast discussion, Oct 15, 9:31 PM EDT, 38 minutes before
Area Forecast Discussion National Weather Service Louisville KY 931 PM EDT Fri Oct 15 2021 .Forecast Update... Issued at 925 PM EDT Thu Oct 15 2021 In coordination with SPC, we elected to remain out of an earlier severe thunderstorm watch that continues to our south. The environment is becoming more unfavorable for severe thunderstorms. MLCAPE values are low, so the cold front will be the forcing behind any remaining convection. Wind shear will remain the most favorable for the Bowling Green to Lake Cumberland areas and south over the next few hours, but it's still marginal with more speed shear than directional shear. To our west and southwest, a few decent storms have developed, but they fail to last long as they get overtaken by outflow boundaries from their thunderstorm cluster. The strongest storms are the ones riding along where the storm goes from being balanced to outflow dominant. This is where an quick spin-up is most likely due to boundary interactions and appears may have just happened in Spencer County, IN. && .Short Term...(This evening through Saturday) Issued at 340 PM EDT Fri Oct 15 2021 ...Severe Storm Threat This Afternoon Through Late Tonight... Radar this afternoon shows a remaining area of rain north of I-64 and east of I-65 associated with a weakening LLJ and surface trough. This will continue to move off to the northeast as it moves northeast into northern KY and southern OH. Clouds associated with this activity can be seen along and east of I-65 on visible satellite imagery. West of I-65 across western KY/southwestern IN clouds have been scattering out helping to destabilize the atmosphere. SPC Mesoanalysis shows SBCAPE around 1000K/kg over western KY and steepening lapse rates. Kentucky Mesonet is also showing temperatures around in the upper 70s/low 80s where skies have clears. As the deep mid/upper level trough over the central CONUS moves eastward, 500mb winds will increase to between 50-70kts out of the southwest with effective shear around 40-50kts. Scattered convection has already started to develop across the MS River valley where clouds were more scattered and temperatures were in the low 80s. Between now and sunset, the main focus for severe weather will be west of I-65, especially where we have the better instability. Main threat will be gusty damaging winds but given the available shear, strong rotating updrafts are possible with more cellular convection. SPC has southwestern KY in a 5% TOR risk. Later this evening, the severe threat turns more linear as the strong cold front work into the region. Instability will diminish with the loss of daytime heating setting a high shear low CAPE environment. Convection will form along and just ahead of the cold front with the main threat being isolated damaging winds. The greatest QLCS severe wind threat continues to be south across western/central TN where instability will be the highest. Severe threat will diminish after midnight across the eastern part of the CWA but NW winds will increase behind the cold front. Windy conditions and colder air arrive behind the cold front as rain clears from west to east exiting out of the area by sunrise tomorrow. It will be a cooler and drier day to start the weekend. Winds will be around 10-15 mph and gust approaching 20 mph highs will be in the low/mid 60s with lows in upper 40s west to low 50s to the east. .Long Term...(Saturday night through Friday) Issued at 243 PM EDT Fri Oct 15 2021 During the second half of the weekend and the first half of the new work week an upper ridge will slowly make its way from the Plains to the Appalachians, while surface high pressure spreads from the Red River Valley to the Southeast. Pluviometers will get a break as these features keep us dry with initially cool, then slowly moderating, temperatures. Sunday morning in our position on the cool side of the incoming surface high, 1000-925mb thicknesses suggest sunrise temperatures will be 5 to 10 degrees below normal, generally in the lower and middle 40s with sheltered rural locations dipping into the upper 30s. NBM progs show a 10-20% chance of a few eastern valleys touching 36 degrees. Under clear skies and with just a few light zephyrs, can't rule out some brief, patchy, thin frost in those spots early Sunday morning. After highs in the 60s on Sunday we'll be well back into the 70s ahead of the next system. On Thursday low pressure crossing the Great Lakes will drag a cold front through the Ohio Valley, accompanied by scattered showers. Looks like another high shear low instability environment...may be enough buoyancy for a few thunderstorms. The axis of the parent trough to Thursday's system will then pass overhead on Friday and may provide a few light rain showers. && .Aviation...(00Z TAF Issuance) Issued at 747 PM EDT Fri Oct 15 2021 IMPACTS: Rain reduced CIG/VIS of MVFR/IFR with period of gusty thunderstorms overnight. Gusty winds Saturday. DISCUSSION: Widely scattered showers and storms are currently pushing across the area with relatively quiet conditions expected at TAF sites for the next couple of hours. A second round of showers/storms just ahead of and along the surface cold front is now working its way into western KY and far SW IN and will continue to progress eastward towards the area late this evening. Precipitation may begin to push into BWG and HNB by 16/02Z then into SDF and LEX by 16/03Z-04Z. Within heavier pockets of rainfall, MVFR/IFR ceilings and visibilities will be possible along with brief gusty winds. Rainfall will then taper off by sunrise. In the wake of the surface cold front ceilings will remain in the MVFR - IFR range with wind gusts of 20-25 kts out of the NW possible. Low clouds should scatter out by mid to late morning with mostly sunny skies prevailing through the afternoon. CONFIDENCE: High on conditions, medium on timing. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Update...KDW Short Term...BTN Long Term...13 Aviation...JML
Hazardous weather outlook, Oct 15, 3:56 PM EDT, 6 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 356 PM EDT Fri Oct 15 2021 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-162000- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 356 PM EDT Fri Oct 15 2021 /256 PM CDT Fri Oct 15 2021/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Strong to severe thunderstorms will be possible this evening. The main severe weather threat with the storms will be damaging wind gusts in excess of 60 MPH. An isolated tornado will be possible. The storms will end from west to east as a strong cold front pushes through the region tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this evening. 13
In the hours before
Special weather statement, Oct 15, 5:47 PM EDT, 4 hours 22 minutes before
Special Weather Statement
National Weather Service Louisville KY
447 PM CDT Fri Oct 15 2021
KYZ061-070-152215-
Logan KY-Butler KY-
447 PM CDT Fri Oct 15 2021
...A strong thunderstorm will impact portions of northwestern Logan
and southwestern Butler Counties through 515 PM CDT...
At 446 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Dunmor, moving east at 40 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of northwestern Logan
and southwestern Butler Counties, including the following
locations... Justice, Cooperstown, Insco, Spa, Epleys, Diamond
Springs, Wolf Lick, Everett, Harper Crossroads and Lewisburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3706 8705 3707 8698 3707 8694 3708 8694
3709 8690 3711 8690 3711 8689 3712 8690
3713 8690 3713 8692 3714 8692 3715 8688
3691 8681 3688 8706
TIME...MOT...LOC 2146Z 257DEG 33KT 3698 8714
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
JMLSpecial weather statement, Oct 15, 9:28 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Louisville KY
928 PM EDT Fri Oct 15 2021
INZ076-077-160145-
Orange IN-Washington IN-
928 PM EDT Fri Oct 15 2021
...A strong thunderstorm will impact portions of southeastern Orange
and southwestern Washington Counties through 945 PM EDT...
At 927 PM EDT, Doppler radar was tracking a strong thunderstorm near
Paoli, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Orange
and southwestern Washington Counties, including the following
locations... Bromer, Trotter Crossing, Smedley, Valeene, Pine Valley,
Livonia, Chambersburg, Rosebud, Hardinsburg and Mahan Crossing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3868 8618 3846 8615 3840 8650 3840 8652
3851 8650
TIME...MOT...LOC 0127Z 237DEG 43KT 3847 8643
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JMLSpecial weather statement, Oct 15, 9:44 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Louisville KY
944 PM EDT Fri Oct 15 2021
INZ076-077-084-160200-
Crawford IN-Orange IN-Washington IN-
944 PM EDT Fri Oct 15 2021
...A strong thunderstorm will impact portions of northeastern
Crawford, southeastern Orange and western Washington Counties through
1000 PM EDT...
At 944 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Salem, moving northeast at 45 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Salem around 1000 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3870 8599 3849 8598 3849 8599 3843 8600
3842 8611 3842 8626 3841 8626 3839 8644
3857 8637
TIME...MOT...LOC 0144Z 241DEG 38KT 3851 8625
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JMLSpecial weather statement, Oct 15, 10:09 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
1009 PM EDT Fri Oct 15 2021
INZ078-079-092-160230-
Jefferson IN-Clark IN-Scott IN-
1009 PM EDT Fri Oct 15 2021
...A strong thunderstorm will impact portions of southwestern
Jefferson, north central Clark and southeastern Scott Counties
through 1030 PM EDT...
At 1009 PM EDT, Doppler radar was tracking a strong thunderstorm near
Scottsburg, moving northeast at 40 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Jefferson, north central Clark and southeastern Scott Counties in
south central Indiana, including the following locations...
Marysville, Kent, Paynesville, Nabb, Chelsea, Swanville, Lexington
and Saluda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3861 8544 3860 8544 3857 8576 3863 8578
3876 8553
TIME...MOT...LOC 0209Z 242DEG 33KT 3862 8569
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
JMLThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 12:12 AM EDT | Special Weather Statement | LMK | Jessamine, Mercer | 33 min |
| Oct 16, 12:37 AM EDT | Special Weather Statement | LMK | Bourbon, Fayette | 38 min |
| Oct 15, 9:28 PM EDT | Special Weather Statement | LMK | Orange | 17 min |
| Oct 15, 9:44 PM EDT | Special Weather Statement | LMK | Washington | 16 min |
| Oct 15, 10:15 PM EDT | Tornado Warning | LMK | Washington | 15 min |
| Oct 15, 10:25 PM EDT | Special Weather Statement | LMK | Jefferson | 20 min |
Nearby
Special Weather Statements in Indiana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.